Alert archive / Iowa / Severe Thunderstorm Warnings in 2013

Severe Thunderstorm Warning 198, NWS Des Moines, IA

July 25, 2013Cerro Gordo County, Hancock County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at Jul 25, 2013, 5:15 PM CDT for Cerro Gordo County, Hancock County, Iowa. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 25, 2013, 5:15 PM CDT (22:15 UTC)
Expired
Jul 25, 2013, 6:00 PM CDT
In force
45 min
Issued by
NWS Des Moines, IA
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

Counties Cerro Gordo County, IA, Hancock County, IA

The radar

The Des Moines radar (KDMX), 151 km from the middle of the area, began a volume at 22:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 25, 1:39 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 10.3 hours before the alert went out and 197 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2013-07-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 158 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2013-07-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 66 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
158 J/kg
Mixed-layer CIN
-103 J/kg
Mixed-layer LCL
1121 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
66 m²/s²
0-3 km storm-relative helicity
85 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 25, 4:04 PM CDT, 1 hour 11 minutes earlier.

Area forecast discussion, Jul 25, 4:04 PM CDT, 1 hour 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
404 PM CDT THU JUL 25 2013

.SHORT TERM.../TONIGHT /...
ISSUED AT 316 PM CDT THU JUL 25 2013

FORECAST CONCERNS FOCUS AROUND PRECIPITATION TRENDS FOR THE EVENING
AND OVERNIGHT. TWO FOCUSES FOR PRECIPITATION CURRENTLY ONGOING
ACROSS SOUTHERN MINNESOTA AND WESTERN IOWA ALONG MISSOURI RIVER
VALLEY ALONG BAND OF MOISTURE CONVERGENCE. ANTICIPATE THIS
PRECIPITATION TO INCREASE AND SPREAD ACROSS THE WESTERN AND NORTHERN
CWA THROUGHOUT THE EVENING HOURS. GOOD INSTABILITY ACROSS THE
CWA...WITH AROUND 2000 J/KG CAPE NOTED IN MESO ANALYSIS DATA. ENOUGH
SHEAR AS WELL TO ALLOW STORMS WHICH DEVELOP TO PERSIST...AND MAY
BECOME SEVERE. WITH STEEP MID AND LOW LEVEL LAPS RATES ALSO IN
PLACE...STORMS MAY PRODUCE LARGE HAIL AND DAMAGING WINDS.

MAIN PRECIPITATION HOWEVER WILL COME WITH APPROACHING COLD FRONT
CURRENTLY LOCATED IN SOUTHEASTERN SOUTH DAKOTA. THIS WILL BE THE
FOCUS FOR PRECIPITATION THROUGHOUT THE OVERNIGHT HOURS WITH STRONG
SHORT WAVE ALSO TRACKING WITH FRONT...AND LLJ INCREASING AHEAD OF
BOUNDARY. AS MOISTURE INCREASES AND SOUNDINGS SATURATE...SEVERE THREAT
DIMINISHES INTO THE OVERNIGHT HOURS. PRECIPITATION OVERNIGHT WILL
LIKELY BE HEAVY AT TIMES WITH BUFR SOUNDINGS INDICATING PWAT VALUES
AROUND 1.7. IN ADDITION...DEEP WARM CLOUD DEPTHS WILL ALLOW FOR
EFFICIENT RAINFALL PRODUCING STORMS. GIVEN RELATIVELY DRY CONDITIONS
ACROSS THE CWA HAVE OPTED TO NOT ISSUE A FLASH FLOOD. IN
ADDITION...STORMS WILL BE PROGRESSIVE WITH SHORTWAVE PUSHING SOUTH
THOUGH ANY TRAINING OF STORMS THAT DOES OCCUR MAY LEAD TO LOCALIZED
FLOODING CONCERNS.

HAVE LOWERED TEMPERATURES A FEW DEGREES ACROSS THE CWA...ESPECIALLY
IN THE NORTH WITH FRONT PUSHING THROUGH OVERNIGHT.

.LONG TERM.../FRIDAY THROUGH THURSDAY/...
ISSUED AT 316 PM CDT THU JUL 25 2013

MAIN FORECAST CONCERN THROUGH SUNDAY IS THE UNSEASONABLY COOL TEMPS
EXPECTED OVER THE WEEKEND...ESPECIALLY ACROSS THE NORTH. LOW
PRESSURE DROPPING OUT OF CANADA AND DEEPENING OVER NORTHERN MN
WILL BRING DOWN VERY COOL AIR WITH IT. LOWS WILL BE IN THE 50S
WITH HIGHS ONLY IN THE MID 60S TO 70 NORTH AND MID TO UPPER 70S
SOUTH.

FOR SUNDAY NIGHT THROUGH TUESDAY A FAIRLY POTENT SHORT WAVE WILL
SHIFT ACROSS THE AREA. WARM ADVECTION WILL BE IN PLACE AND
DEPENDING ON THE MODEL...SOME FORCING SO THUNDERSTORM CHANCES
RETURN...ESPECIALLY MONDAY LATE DAY INTO TUESDAY.

BEYOND TUESDAY FORECAST IS A BIT MORE NEBULOUS AS MODELS DIFFER ON
THE DEVELOPMENT AND PLACEMENT OF A SURFACE LOW AND FRONTAL
BOUNDARY. THE MODELS DO BREAK DOWN A RIDGE AND BRING A SHORT WAVE
ACROSS IN THE THURSDAY INTO FRIDAY TIME FRAME AND THERE WILL
LIKELY BE AN MCS DEVELOP SOMEWHERE BUT DETAILS STILL ARE FAR FROM
SETTLED. I KEPT GENERAL CHANCE POPS ACROSS THE FORECAST AREA DUE
TO THE UNCERTAINTY.

&&

.AVIATION...25/18Z
ISSUED AT 1236 PM CDT THU JUL 25 2013

PRECIPITATION WILL CONTINUE TO SPREAD INTO SITES FROM NE/SD. HAVE
PUSHED BACK ONSET OF VCTS AND TSRA AT SITES WITH DEVELOPMENT STILL
WEST OF MO RIVER. ANTICIPATE PERIODS OF TSRA AT SITES WITH
LINGERING SHRA. CEILINGS WILL PRIMARILY BE VFR...THOUGH CEILINGS AND
VISIBILITIES MAY DROP TO MVFR OR LOWER AT TIMES OF HEAVIEST RAIN.
WITH INCREASED MOISTURE MAY SEE MVFR CEILINGS AT SITES BEHIND
PRECIPITATION...BUT HAVE NOT INCLUDED ATTM. WINDS WILL SHIFT TO
THE NORTHWEST FOR END OF PERIOD BEHIND FRONTAL BOUNDARY...WHICH
WILL PUSH SE ACROSS SITES BY END OF PERIOD. WINDS MAY BE GUSTY
LATE IN PERIOD BEHIND BOUNDARY.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...AWB
LONG TERM...FAB
AVIATION...AWB
Hazardous weather outlook, Jul 25, 3:34 PM CDT, 1 hour 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
334 PM CDT THU JUL 25 2013

IAZ036>039-044>050-057>062-070>075-081>086-092>097-262045-
HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE-BOONE-
STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-POWESHIEK-
CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION-CLARKE-LUCAS-
MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-APPANOOSE-DAVIS-
334 PM CDT THU JUL 25 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER THE OUTLOOK
AREA THIS EVENING AND PERSIST OVERNIGHT. AN ISOLATED STORM THIS
EVENING MAY BECOME SEVERE WITH LARGE HAIL AND DAMAGING WIND THE
MAIN THREATS. HEAVY RAINFALL IS POSSIBLE WITH STORMS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

SCATTERED THUNDERSTORMS ARE POSSIBLE ACROSS CENTRAL AND SOUTHERN
IOWA THROUGH MIDDAY FRIDAY. THE THREAT FOR SEVERE WEATHER IS LOW.
ADDITIONAL THUNDERSTORMS ARE FORECAST SUNDAY NIGHT THROUGH
WEDNESDAY. A FEW SEVERE STORMS ARE POSSIBLE SUNDAY NIGHT AND
MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED BUT RAINFALL REPORTS ARE APPRECIATED.

IAZ004>007-015>017-023>028-033>035-262045-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-
334 PM CDT THU JUL 25 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS WILL MOVE ACROSS THE OUTLOOK AREA THROUGH
MID EVENING. A FEW STORMS MAY BECOME SEVERE WITH LARGE HAIL TO THE
SIZE OF HALF DOLLARS AND DAMAGING WINDS THE MAIN THREAT. HEAVY
RAIN IS ALSO POSSIBLE WITH THE STORMS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

SCATTERED THUNDERSTORMS ARE POSSIBLE ACROSS CENTRAL AND SOUTHERN
IOWA THROUGH MIDDAY FRIDAY. THE THREAT FOR SEVERE WEATHER IS LOW.
ADDITIONAL THUNDERSTORMS ARE FORECAST SUNDAY NIGHT THROUGH
WEDNESDAY. A FEW SEVERE STORMS ARE POSSIBLE SUNDAY NIGHT AND
MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THROUGH 8 PM.

FAB

In the hours before

Special weather statement, Jul 25, 4:18 PM CDT, 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
418 PM CDT THU JUL 25 2013

IAZ006-007-016-252145-
HANCOCK-WINNEBAGO-WORTH-
418 PM CDT THU JUL 25 2013

...STRONG THUNDERSTORMS MOVING ACROSS NORTH CENTRAL IOWA...

AT 415 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM NORTHWESTERN WORTH
COUNTY TO NORTHWESTERN HANCOCK COUNTY...MOVING SOUTHEAST AT 15 MPH.

PENNY SIZE HAIL...WINDS GREATER THAN 30 MPH...BRIEF HEAVY
DOWNPOURS...ARE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
  JOICE...              FOREST CITY...
  FOREST CITY AIRPORT...                      HANLONTOWN...
  FERTILE...            NORTHWOOD...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE
PASSED.
Local storm report, Jul 25, 4:45 PM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
445 PM CDT THU JUL 25 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0440 PM     HAIL             3 SSE CRYSTAL LAKE      43.18N 93.78W
07/25/2013  E0.88 INCH       HANCOCK            IA   TRAINED SPOTTER

&&

AWB
Local storm report, Jul 25, 4:53 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
453 PM CDT THU JUL 25 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0450 PM     HAIL             3 SE CRYSTAL LAKE       43.20N 93.75W
07/25/2013  E0.88 INCH       HANCOCK            IA   TRAINED SPOTTER

&&

AWB
Local storm report, Jul 25, 5:09 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
509 PM CDT THU JUL 25 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0442 PM     HAIL             2 SSE CRYSTAL LAKE      43.20N 93.78W
07/25/2013  E0.75 INCH       HANCOCK            IA   EMERGENCY MNGR

            SAW PENNY SIZE HAIL COVERING THE ROAD. TIME ESTIMATED
            FROM RADAR.

&&

SKOW

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 25, 4:35 PM CDTSevere Thunderstorm WarningDMXCerro Gordo, Hancock, Winnebago40 min
Jul 25, 5:42 PM CDTSevere Thunderstorm WarningDMXHumboldt, Pocahontas, Webster48 min
Jul 25, 5:44 PM CDTFlash Flood WarningDMXCerro Gordo, Hancock6 hr

Nearby

Severe Thunderstorm Warnings in Iowa, 2013Every severe thunderstorm warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.